Washington, 2020

Wildfire in Washington, July 11 to 13, 2020

July 11 to 13, 2020 · NWS OTX · 1 event in 1 county or zone

Dry conditions over central Washington in July created dry fuel conditions across the region. The Road 11 Wildfire developed on July 11th initially burning northward.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$500,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Dry conditions over central Washington in July created dry fuel conditions across the region. The Road 11 Wildfire developed on July 11th initially burning northward. A change in wind direction pushed the fire eastward threatening the town of Mansfield and requiring the closure of State Route 172. Level 3 evacuation notices were issued for Mansfield as the fire approached. Several outbuildings were destroyed, one home damaged, and nearly 10,000 acres of grass, sage, and wheat were burned. State assistance was mobilized to help local firefighters and contain the wildfire by late July 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 11, 9:34 AM PST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 11, 9:34 AM PST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1034 AM PDT Sat Jul 11 2020

.SYNOPSIS...
Today will be warm and dry with breezy conditions developing
in the afternoon and evening. A cold front will bring cooler
temperatures for Sunday with winds remaining breezy. Dry weather
is expected Monday and Tuesday with temperatures remaining below
average for this time of the year.

&&

.DISCUSSION...
No significant changes made to the forecast this morning. Visible
satellite imagery shows high clouds invading the sky from the
north and west associated with the approach of the cold front
expected to pass and bring breezy conditions this afternoon and
on overnight. Messaging addressing elevated risk of rapid fire
growth in grassy areas associated with the red flag warning
remains in effect. /Pelatti

&&

.AVIATION...
18Z TAFS: A robust cold front will move through all TAF sites
this evening and overnight bringing gusty westerly winds. Once
the winds kick in...they will likely remain gusty through the
night. Some clouds will accompany the front but overall, little to
no precipitation is expected. Very minor potential for
thunderstorms within very close proximity to the British Columbia
border tomorrow after 18Z Saturday and an even smaller and more
remote chance of what may be sprinkles or light showers near and
south of a line from KLWS to KMLP after 6Z tonight just ahead of
the cold front we expect to move through. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        89  54  76  49  77  51 /   0   0   0   0   0   0
Coeur d'Alene  87  55  73  48  75  49 /   0   0  10   0   0   0
Pullman        86  53  73  44  73  44 /   0  20   0   0   0   0
Lewiston       94  62  80  53  80  53 /   0   0   0   0   0   0
Colville       88  52  76  47  79  48 /   0  10  10   0   0   0
Sandpoint      85  53  72  45  74  46 /   0   0  20  10   0   0
Kellogg        86  55  70  48  71  48 /   0  20  10   0   0   0
Moses Lake     94  57  82  51  84  52 /   0  10   0   0   0   0
Wenatchee      90  59  78  54  83  57 /   0  10   0   0   0   0
Omak           90  55  79  49  82  53 /   0  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 10 PM PDT this evening for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington Northern Columbia Basin (Zone 673)-East
     Washington Okanogan/Methow Valleys (Zone 684)-East
     Washington South Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Jul 11, 5:17 AM PST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
617 AM PDT Sat Jul 11 2020

WAZ034-035-041>044-121330-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
617 AM PDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

A hot, dry day coupled with a frontal passage will bring another
round of elevated wildfire concerns across the Columbia basin,
Okanogan valley, and Cascade valleys. Winds will gust 30 to 40 mph
late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

IDZ001>004-026-027-WAZ031>033-036>038-121330-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
617 AM PDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Waterville Plateau

When
July 11, 11:50 AM PST to July 13, 8:00 PM PST
Where
Waterville Plateau forecast zone
Property damage
$20,000
Crop damage
$500,000
Reported by
Park/Forest Service
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

The Road 11 brush fire consumed approximately 10,000 acres of grassland and wheat. Several outbuildings were lost and there was damage to one home. The cost of firefighting resources to contain the blaze was calculated at 980,000 dollars.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913349.